Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 65, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 23, 2019, 12:09 PM MST for Yavapai County, Arizona. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2019, 12:09 PM MST (19:09 UTC)
- Expired
- Sep 23, 2019, 5:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 95 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 1:20 PM MST | HEAVY RAIN 3.5 | Black Canyon City, AZ | IT RAINED 3.50 INCHES BY 120 PM TODAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
510
WGUS55 KFGZ 231909
FFWFGZ
AZC025-232200-
/O.NEW.KFGZ.FF.W.0065.190923T1909Z-190923T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1209 PM MST Mon Sep 23 2019
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 300 PM MST.
* At 1206 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Flash flooding is expected
to continue.
* Some locations that will experience flooding include...
Rock Springs, Castle Hot Springs, Black Canyon City and Lake
Pleasant. This also includes Interstate 17 between mile markers
242 and 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3394 11249 3412 11227 3422 11211 3414 11191
3402 11192 3405 11216 3401 11216 3402 11218
3398 11219 3395 11224 3392 11224 3388 11228
$$
KD3 follow-up statements
549
WGUS75 KFGZ 232021
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
121 PM MST Mon Sep 23 2019
AZC025-232200-
/O.CON.KFGZ.FF.W.0065.000000T0000Z-190923T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
121 PM MST Mon Sep 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
YAVAPAI COUNTY...
At 119 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms continuing to produce heavy rain over the warned area.
Two to three inches of rain has already fallen. The river gauge on
the Agua Fria River at Rock Springs has risen almost 6 feet in the
past two hours. Flash flooding is occurring.
Some locations that will experience flooding include...
Rock Springs, Castle Hot Springs, Black Canyon City and Lake
Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3394 11249 3412 11227 3422 11211 3414 11191
3402 11192 3405 11216 3401 11216 3402 11218
3398 11219 3395 11224 3392 11224 3388 11228
$$
TPS125
WGUS55 KFGZ 232154
FFWFGZ
AZC025-240000-
/O.EXT.KFGZ.FF.W.0065.000000T0000Z-190924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
254 PM MST Mon Sep 23 2019
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 500 PM MST.
* At 251 PM MST, Doppler radar indicates heavy rainfall has ended in
the Black Canyon City area. However, water levels remain high
across the region and additional rain is possible over the next
couple hours. Two to three inches of rain has already fallen.
Flash flooding is occurring.
* Some locations that will experience flooding include...
Rock Springs, Castle Hot Springs, Black Canyon City and Lake
Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3394 11249 3412 11227 3422 11211 3414 11191
3402 11192 3405 11216 3401 11216 3402 11218
3398 11219 3395 11224 3392 11224 3388 11228
$$
TPS759
WGUS75 KFGZ 232352
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
452 PM MST Mon Sep 23 2019
AZC025-240001-
/O.EXP.KFGZ.FF.W.0065.000000T0000Z-190924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
452 PM MST Mon Sep 23 2019
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 500 PM
MST...
Heavy rain has ended in the Black Canyon City area. Water levels
remain elevated, but will continue to recede through the evening
hours. Please continue to heed any remaining road closures.
LAT...LON 3394 11249 3412 11227 3422 11211 3414 11191
3402 11192 3405 11216 3401 11216 3402 11218
3398 11219 3395 11224 3392 11224 3388 11228
$$
TPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 9:30 AM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 23, 9:30 AM MST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 930 AM MST Mon Sep 23 2019 .SYNOPSIS...Showers and thunderstorms will continue through the afternoon. A few stronger thunderstorms will be possible this afternoon and evening, mainly over Yavapai and Gila counties. A chance of showers and thunderstorms are forecast Tuesday, and will continue each day through the end of the week. && .UPDATE...A line of showers with embedded thunderstorms has set up generally along a line from Scottsdale to Young, northeast into Heber-Overgaard, Snowflake-Taylor, into Chambers. West of the line, isolated to scattered thunderstorms have developed. Most of the hi-res guidance progs this activity to fill in through the day as the upper low dives south over the Las Vegas area. MUCAPE values are progged to increase to around 2000 J/kg over Yavapai and Gila counties this afternoon, coincident with 0-6 km bulk shear values around 50 knots. This will lead to an increasing severe weather threat over Yavapai and Gila counties this afternoon, with large hail and damaging winds being the main hazards. Furthermore, heavy rainfall will be possible with any of these storms, producing a flash flood threat as well. Will continue to monitor and coordinate with SPC to see if a SVR watch will be needed, coincident with the current flash flood watch. The forecast has been updated based on current radar obs and expected forecast trends through the overnight hours based on hi-res guidance. && .PREV DISCUSSION /429 AM MST/...Showers and thunderstorms have initiated across southern portions of the CWA early this morning. A low pressure system continues to dig into the Southwest and is currently situated in northwestern Nevada. The primary precipitation band over northern Arizona currently stretches from south of Payson and northeast towards Show Low, but will continue to expand in coverage through this morning. Dewpoint temperatures have gradually increased this morning, especially along and south of the Mogollon Rim as a much more moist airmass was drawn northward overnight. Mesoanalysis of the 850 mb pressure level displays this moist air well and will be a primary ingredient for expanding coverage of thunderstorms throughout today. CAPE values of around 500 - 1500 Joules per kilogram are providing sufficient instability for current thunderstorms and will likely be higher into the afternoon with some diurnal heating. The above described moisture and instability, aided by dynamics associated with the closed low and trough, will create conditions favorable for a slight chance of severe thunderstorms this afternoon. The greatest chances within the Flagstaff CWA are for Yavapai and Gila counties. These thunderstorms will be capable of producing quarter size hail and wind gusts of around 60 mph, besides heavy rainfall. The slight chance for severe thunderstorms was added into the forecast for a portion of these two counties this afternoon and early evening. Remember to have a way to receive the latest weather information and warnings today. Rainfall rates of up to 1 inch per hour are likely from some of the stronger thunderstorms, while localized storm total rainfall of around 3 inches is possible. These moist conditions, especially seen across eastern Yavapai and western Gila counties, have warranted a Flash Flood Watch to be issued. Never drive across a flooded roadway or wash. The center of the closed low will be over southern California by this evening and continue to bring rainfall into the overnight hours for many locations in the CWA. PoPs are similar to earlier forecasts due to the continued likely nature of thunderstorms within this early overnight period. As the center of the closed low continues to move south, a more east to northeasterly mid- level flow will begin to cut off access to the deeper moisture that will be over the region today. This will create decreased chances for precipitation beginning early Tuesday morning and through Wednesday for areas north of the Mogollon Rim. Scattered thunderstorms and showers are still forecast within this period. Current guidance is in strong agreement that more southeasterly mid- level flow will bring another round of deeper moisture late Wednesday evening. This is the result of a slight northward shift in the center of the closed low (previously situated over far southwestern Arizona). As the highest available moisture is forecast to be southwest of the Four Corners region, chances of precipitation on Thursday were decreased for that region. The core of the low pressure system will move out of northern Arizona by early Friday morning. This will bring a more west to southwesterly flow for Friday and Saturday out ahead of another advancing deep trough. Guidance continues to be in strong agreement on the presence of this deep Pacific Northwest trough. At least slight chances of precipitation will continue through Sunday, mainly in western and southern portions of the CWA. && .AVIATION...For the 18Z package...Areas of showers and thunderstorm will spread from south to north through the morning with widespread precipitation developing during the afternoon and evening hours. Pockets of MVFR/IFR with the stronger and more persistent precipitation areas. Surface winds remaining light outside of any thunderstorm gusts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Showers and thunderstorms will develop ahead of an approaching low pressure system today and will continue through tonight. Some of these storms may be strong and could produce heavy rainfall. The most likely areas for wetting rains will be along and south of a line from the Grand Canyon to Show Low. Shower and thunderstorm chances decrease on Tuesday, with a wind shift to the northeast. .Wednesday through Friday...Unsettled weather will continue with the best chance for additional rainfall from Wednesday night through Thursday. Look for increasing southwest winds Friday, into next weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late tonight FOR AZZ008-018-037-038. && PUBLIC...TM AVIATION...TM FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 23, 8:23 AM MST, 3 hours 46 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 823 AM MST Mon Sep 23 2019 AZZ037-231545- Yavapai County Valleys and Basins- 823 AM MST Mon Sep 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 845 AM MST... At 821 AM MST, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Congress, or 26 miles east of Alamo Lake, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm as it crosses Route 93. This storm will remain over mainly rural areas of Yavapai County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3413 11319 3432 11324 3450 11297 3420 11281 TIME...MOT...LOC 1521Z 247DEG 24KT 3427 11312 KD
Local storm report, Sep 23, 11:22 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1122 AM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM HEAVY RAIN 5 NW TAYLOR 34.50N 110.17W
09/23/2019 M1.78 INCH NAVAJO AZ COCORAHS
1.78 INCHES OF RAIN MEASURED IN SNOWFLAKE.
GROUND IS SATURATED. SOME MINOR FLOODING.
&&
TPSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:19 AM MST | Flash Flood Watch | FGZ | Coconino, Gila, Yavapai | 24 hr |
| Sep 23, 8:23 AM MST | Special Weather Statement | FGZ | Yavapai | 22 min |
| Sep 23, 8:45 AM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Sep 23, 9:27 AM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Sep 23, 12:15 PM MST | Special Weather Statement | FGZ | 15 min | |
| Sep 23, 12:37 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Sep 23, 2:37 PM MST | Areal Flood Advisory | FGZ | Gila | 33 min |
| Sep 23, 3:08 PM MST | Flash Flood Warning | FGZ | Gila | 5 hr |
| Sep 23, 3:21 PM MST | Special Weather Statement | FGZ | Gila | 39 min |
| Sep 23, 4:31 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 29 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.